Arizona, 2022

Flash Flooding and Damaging Winds in Arizona, August 13, 2022

August 13, 2022 · NWS TWC · 4 events in 2 counties and zones

Thunderstorms moved west across southeast Arizona during the afternoon and evening. Isolated wind damage occurred in Tucson and Mescal with flash flooding in Oracle and along the Canada Del Oro Wash.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across southeast Arizona during the afternoon and evening. Isolated wind damage occurred in Tucson and Mescal with flash flooding in Oracle and along the Canada Del Oro Wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 1:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 1:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
158 PM MST Sat Aug 13 2022

.SYNOPSIS...
A favorable pattern remains in place for a daily chance of
showers and thunderstorms through much of the next week. High
temperatures will top out right around to slightly below normal
levels.

&&

.DISCUSSION...
A favorable pattern for monsoon activity remains in place for
southeast Arizona as the upper ridge is centered over the southern
Great Plains. Light south to southeast flow aloft continues, and
precipitable water values are between 1.50 and 2.00". SPC
climatology shows these PWAT values above the 90th percentile for
this time of year...quite moist indeed. As of this writing, storm
development has remained mostly over the mountains. With generally
light steering flow, further initiation will be outflow
dependent. The slow storm motion and healthy PWs will result in an
increased chance for flash flooding, and WPC has much of the
region in a slight risk of excessive rainfall.

Daily rounds of thunderstorms look to continue beyond today,
although we may see a reduction in coverage early next week as
models hint at an intrusion of drier air from the east.
Another feature of note is a tropical wave currently in the Gulf
of Mexico off the Texas coast. NHC has designated this wave to be
Invest 98L, and is forecast to slowly drift westward into southern
Texas and northern Mexico over the next several days. Forecast
confidence is low in the track of this wave, as it will likely
depend on the evolution of the western/central US upper ridge. If
it approaches Arizona, it could bring enhanced synoptic forcing
and thunderstorm activity. This feature should bear watching.

&&

.AVIATION...
SCT-BKN clouds at 8k-11k ft AGL thru 13/05Z and again aft 14/19Z,
with diminishing clouds between 13/05Z and 14/15Z. ISOLD-SCT
SHRA/TSRA persisting thru 13/04Z and developing again aft 14/19Z.
With the stronger TSRA, expect cloud decks to lower to 4k-7k ft AGL,
wind gusts to 45+ kts, vsby reductions and mountain obscurations.
Outside of any TSRA, SFC wind generally less than 10 kts and
favoring a WLY/NWLY direction in the afternoon/early evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
The active monsoon period is expected to continue through at
least the end of next week, with a daily chance of showers and
thunderstorms. The main threats will be strong gusty winds and
heavy rainfall/flash flooding. There is the potential for
precipitation outside the normal afternoon/evening cycles. Outside
of thunderstorm outflows, wind trends will be light and follow
typical diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 1:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Sat Aug 13 2022

AZZ503-504-132145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
156 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of east central Pima
County through 245 PM MST...

At 155 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita and Green Valley.

This includes Interstate 19 between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3174 11094 3173 11125 3180 11132 3196 11132
      3192 11094
TIME...MOT...LOC 2055Z 189DEG 4KT 3180 11112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GLZ
Special weather statement, Aug 13, 2:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Sat Aug 13 2022

AZZ502-503-515-132230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
240 PM MST Sat Aug 13 2022

...A strong thunderstorm will impact portions of south central Pima
County through 330 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Arivaca, or 27 miles west of Tubac, moving north at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of south central Pima
County.

This includes Route 286 between mile markers 3 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3152 11143 3152 11160 3179 11168 3179 11142
TIME...MOT...LOC 2139Z 169DEG 5KT 3161 11152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GLZ

The radar

The Tucson radar (KEMX), 17 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 13, 3:00 PM MST
Where
Pima County, 7.63 mi ESE of Pantano
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
31.956, -110.461

Thunderstorm winds severely damaged an RV port and downed large tree limbs southwest of Mescal.

Thunderstorm Wind, Pima

When
August 13, 4:00 PM MST
Where
Pima County, 1.73 mi W of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.228, -110.960

Thunderstorm winds downed several trees near 6th St. and Euclid Ave. in Tucson.

Flash Flood, Pima

When
August 13, 6:15 PM MST to 8:00 PM MST
Where
Pima County, 7.66 mi WNW of Mt Lemmon to 7.49 mi NE of Oro Vly
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.511, -110.889

Heavy rain of 2 in 1 hour fell upstream to north of the Catalina Mountains in Pinal County. The Canada Del Oro Wash flowed over its banks south of Edwin Rd.

Flash Flood, Pinal

When
August 13, 9:30 PM MST to 10:30 PM MST
Where
Pinal County, Oracle to 1.74 mi W of Oracle
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
32.620, -110.770

Heavy rain of 2 in 1 hour in Oracle caused extensive street flooding throughout the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053829, 1053830, 1053833, 1053834.